Alert archive / Michigan / Storm Warnings in 2022

Storm Warning 1, NWS Grand Rapids, MI

October 17, 2022

NWS Grand Rapids, MI issued this storm warning at Oct 17, 2022, 3:47 PM EDT. It took effect at Oct 18, 2022, 2:00 AM EDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2022, 3:47 PM EDT (19:47 UTC)
In effect from
Oct 18, 2022, 2:00 AM EDT
Expired
Oct 18, 2022, 9:38 PM EDT
In force
20 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

061 
WHUS73 KGRR 171947
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 PM EDT Mon Oct 17 2022

LMZ844>849-180400-
/O.EXT.KGRR.GL.W.0024.000000T0000Z-221018T0600Z/
/O.NEW.KGRR.SR.W.0001.221018T0600Z-221019T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 PM EDT Mon Oct 17 2022

...GALE WARNING NOW IN EFFECT UNTIL 2 AM EDT TUESDAY...
...STORM WARNING IN EFFECT FROM 2 AM TUESDAY TO 2 AM EDT
WEDNESDAY...

* WHAT...For the Gale Warning, north winds 35 to 45 knots with
  waves 9 to 14 feet. For the Storm Warning, north winds to 50
  knots with waves 12 to 18 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, until 2 AM EDT Tuesday. For the 
  Storm Warning, from 2 AM Tuesday to 2 AM EDT Wednesday.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong winds are already occurring on Lake
  Michigan and will increase further for tonight into Tuesday.
  North gales to 45 knots this evening will increase to storm
  force to 50 knots overnight, Tuesday into Tuesday evening. Waves
  will peak in the 12 to 18 foot range tonight and Tuesday. Waves
  at the mid lake buoy have already reached 12 feet as of Monday
  at 300 pm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

DUKE
6 follow-up statements
034 
WHUS73 KGRR 180352
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1152 PM EDT Mon Oct 17 2022

LMZ844>849-181200-
/O.CON.KGRR.GL.W.0024.000000T0000Z-221018T0600Z/
/O.CON.KGRR.SR.W.0001.221018T0600Z-221019T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1152 PM EDT Mon Oct 17 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY...
...STORM WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...For the Gale Warning, north winds 35 to 45 knots with 
  waves 9 to 14 feet. For the Storm Warning, north winds to 50 
  knots with waves 12 to 18 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, until 2 AM EDT Tuesday. For the 
  Storm Warning, from 2 AM Tuesday to 2 AM EDT Wednesday.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
001 
WHUS73 KGRR 180758
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
358 AM EDT Tue Oct 18 2022

LMZ844>849-181600-
/O.CON.KGRR.SR.W.0001.000000T0000Z-221019T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EDT Tue Oct 18 2022

...STORM WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 30 to 40 knots with gusts up to 55 
  knots and waves 13 to 18 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
920 
WHUS73 KGRR 181528
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1128 AM EDT Tue Oct 18 2022

LMZ844>849-182330-
/O.CON.KGRR.SR.W.0001.000000T0000Z-221019T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1128 AM EDT Tue Oct 18 2022

...STORM WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 30 to 40 knots with gusts around 50 
  knots and waves 12 to 17 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
573 
WHUS73 KGRR 181947
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 PM EDT Tue Oct 18 2022

LMZ844>849-190600-
/O.CON.KGRR.SR.W.0001.000000T0000Z-221019T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 PM EDT Tue Oct 18 2022

...STORM WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...Northwest winds 30 to 35 knots with gusts up to 50 
  knots and waves 12 to 17 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
392 
WHUS73 KGRR 190051
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
851 PM EDT Tue Oct 18 2022

LMZ844>849-190600-
/O.CON.KGRR.SR.W.0001.000000T0000Z-221019T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
851 PM EDT Tue Oct 18 2022

...STORM WARNING REMAINS IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

* WHAT...North winds 30 to 35 knots with gusts up to 45 knots 
  and waves 11 to 16 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 2 AM EDT Wednesday.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
973 
WHUS73 KGRR 190138
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
938 PM EDT Tue Oct 18 2022

LMZ844>849-190945-
/O.CAN.KGRR.SR.W.0001.000000T0000Z-221019T0600Z/
/O.NEW.KGRR.GL.W.0025.221019T0138Z-221019T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
938 PM EDT Tue Oct 18 2022

...GALE WARNING IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
...STORM WARNING IS CANCELLED...

* WHAT...North winds 25 to 35 knots with gusts up to 45 knots 
  and waves 11 to 16 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this storm warning went out at Oct 17, 3:42 PM EDT, 5 minutes earlier.

Area forecast discussion, Oct 17, 3:42 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
342 PM EDT Mon Oct 17 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Monday)
Issued at 342 PM EDT Mon Oct 17 2022

-- Wind headline consideration --

We will not be making any changes to the wind headlines on land. A
Wind Advisory will continue in the lakeshore counties until 200am
on Wednesday. Wind gusts are expected to reach the 45 to 55 mph
range in the lakeshore counties, at least this will be the most
common peak gust range. We cannot rule out some isolated wind
gusts towards 60 mph right along the lakeshore and along the dune
line. The dominant conditions in these counties will be advisory
level gusts. Inland, we expect most gusts to remain below
advisory criteria of 45 mph. If we do overperform... the areas to
monitor will be the western portions of the Highway 131 row of
counties and up in Central Lower Michigan along U.S. 10.

-- Snow potential --

We are still expecting a mix of rain and snow showers in this lake
effect regime. Delta T's are towards 20C, which is resulting in
lake induced MUCAPE values in excess of 1,000 J/KG currently. We
have had 50 dbz echoes in the past hour with the activity rolling
south on Lake Michigan even inland here near GRR. The office had a
shower roll through around 300pm that contained graupel.

Wet bulb zero heights are too high for snow along the immediate
lakeshore due to the warm boundary layer over Lake Michigan.
Inland, we will be near critical thresholds for both rain and
snow, so those precipitation types remain in the forecast. Across
Central Lower Michigan we are certainly cold enough for mainly
snow with wet bulb zero heights below 1500 feet.

The two areas of concern for accumulating snow will be across the
high ground of Central Lower Michigan near and north of a Irons,
Baldwin, Big Rapids to Clare line. A slushy 1-3 inches is possible
up there in spots. It will not occur everywhere and will stand the
best chance of sticking tonight into Tuesday morning.

The other area of concern is across Van Buren County where a long
dominant band will come inland off Lake Michigan in north
northwest flow. In fact the band is already in place. As the
boundary layer cools after nightfall we stand a better chance of
snow sticking down there, which will continue into Tuesday morning
as well. In other areas in the forecast area we will see some
scattered snow mixing in, but nothing that will cause impact over
even stick much.

Lake effect precipitation will gradually wind down Tuesday night
into Wednesday as we lose our deeper moisture.

-- Change in the pattern for the end of the week/next weekend --

The pattern shifts gradually into a zonal flow towards the end of
the work week and becomes southwest over the weekend. We currently
have 850mb temperatures around -5C in the area and they warm to
+14C by Saturday. Spring and Fall are transition seasons obviously
and we can have big swings in temperatures. This 7 day forecast is
a good example. Midday temperatures today in the upper 30s to
lower 40s and we have the potential to hit 70 next weekend. Much
of this time frame will be dry with the next good chance for rain
coming late in the weekend and early next week ahead of a cold
front. The ECMWF has a deep low in Northwest Ontario during this
time frame. We will be watching to see if the other models come in
line with this deep low (sub 980 mb's).

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 155 PM EDT Mon Oct 17 2022

Main aviation concern the next 24 hours will be the wind. An area
of low pressure near Lake Huron will combine with high pressure in
the plains to produce gusty winds through Tuesday. Northwest winds
of 12-25 knots at times will gust to 30-40 knots. The highest
winds will occur at MKG towards Lake Michigan. There may be a bit
of a lull overnight tonight where we lose some of the gusts, but
they will return on Tuesday during the day.

Ceilings will be prevalent through Tuesday with bases varying
between VFR and MVFR. MVFR ceilings will be the dominant aviation
condition through 18z on Tuesday. Rain showers are expected with
occasional mixing with snow at times especially tonight and
Tuesday. The snow is not expected to accumulate at any of the TAF
sites.

&&

.MARINE...
Issued at 342 PM EDT Mon Oct 17 2022

There is enough evidence of storm force gusts tonight, Tuesday
into Tuesday night that we will be issuing a Storm Warning on Lake
Michigan. We average somewhere between 0 and 2 Storm Warnings a
year, so its something that is fairly rare. BUFKIT overviews up
and down the shoreline indicate that we should mix to 48 knots or
slightly higher, which is Storm Warning criteria. A Gale Warning
will remain in effect until 200am tonight, at which time we
transition into a Storm Warning.

Significant wave heights still look like they will peak between
14 and 18 feet. Significant wave height at the mid lake buoy
(45007) is up to 12 feet currently. Max wave height, which is a
different calculation obviously, has reached 15 feet at the South
Haven buoy this afternoon already. Winds and waves peak tonight
and on Tuesday.

Main message with the winds and waves are that piers will remain
extremely dangerous the next 24-48 hours. Steer clear of all
piers. We are not expecting lakeshore flood issues given the lower
lake levels. Holland water level gage is currently at 579.9 feet
which is well below advisory levels which are up in the 582.5 to
582.75 foot range. We are not expecting levels to rise another 2.5
feet. Additional rises will likely be around a foot.

Winds and waves will gradually come down from Wednesday into
Thursday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 2 AM EDT Wednesday for MIZ037-043-050-056-
     064-071.

LM...Gale Warning until 2 AM EDT Tuesday for LMZ844>849.

     Storm Warning from 2 AM Tuesday to 2 AM EDT Wednesday for
     LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...Duke
MARINE...Duke
Hazardous weather outlook, Oct 17, 3:47 AM EDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
347 AM EDT Mon Oct 17 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
347 AM EDT Mon Oct 17 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind gusts to 50 MPH are possible along the lake shore. Scattered
power outages are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind gusts to 50 MPH are possible along the lake shore Tuesday and
Tuesday evening. Scattered power outages are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 AM EDT Mon Oct 17 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gales to 45 knots and waves 11 to 16 feet are expected to create
hazardous conditions for mariners.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gales to 45 knots and waves 11 to 16 feet are expected to create
hazardous conditions for mariners Tuesday and Tuesday night. Winds
will begin to diminish Tuesday night but large waves will be
hazardous to small craft through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:41 AM EDTWind AdvisoryGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren46 hr

Nearby

Storm Warnings in Michigan, 2022Every storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.